Missouri, 2010

Hail in Missouri, July 26, 2010

July 26, 2010 · NWS SGF · 1 event in 1 county or zone

Scattered thunderstorms developed during the early evening hours in a moist and unstable atmosphere. Numerous outflow boundaries aided in the development of storms which produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered thunderstorms developed during the early evening hours in a moist and unstable atmosphere. Numerous outflow boundaries aided in the development of storms which produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 26, 12:54 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 26, 12:54 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
154 PM CDT MON JUL 26 2010

.DISCUSSION...

...MESOSCALE CONVECTIVE DISCUSSION FOR THIS AFTERNOON...
/ISSUED 1239 PM CDT/

SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TO DEVELOP AND INCREASE
IN COVERAGE THIS AFTERNOON AS TEMPERATURES CLIMB ABOVE CONVECTIVE
TEMPERATURES BASED ON THE 12Z SGF SOUNDING. THE STORMS WILL BE
TAKING ADVANTAGE OF 3000-4000J/KG OF MLCAPE WITH LITTLE IN THE WAY OF
A CAP. MAIN MODE FOR CONVECTION SHOULD REMAIN PULSE TYPE STORMS AS
THERE IS REALLY NO SHEAR TO WORK WITH. SOME STORMS MAY BECOME
STRONG WITH AN ISOLATED CHANCE OF A SEVERE STORM. THE MAIN THREATS
WITH ANY SEVERE PULSE STORMS WOULD BE WIND GUSTS TO 60MPH AND VERY
HEAVY RAINFALL. WITH A FREEZING LEVEL AROUND 15KFT...THE CHANCE
OF LARGE HAIL IS SMALL BUT UP TO QUARTERS WOULD BE POSSIBLE WITH
THE STRONGEST UPDRAFTS. HEAVY RAINFALL...WITH THE POTENTIAL OF
LOCALIZED FLASH FLOODING...WILL BE POSSIBLE AS PWATS AROUND 2
INCHES AND VERY SLOW STORM MOTION WOULD ALLOW RAIN TO FALL OVER
THE SAME LOCATION.

HATCH

...DISCUSSION FOR TONIGHT THROUGH NEXT MONDAY....
/ISSUED 155 PM CDT/

FORECAST FOCUS REMAINS ON NEAR-DAILY CONVECTION CHANCES THROUGH THE
MIDDLE PART OF THE WEEK...BEFORE ATTENTION TURNS TO SOMEWHAT BETTER
RAIN CHANCES AS A WEAK FRONTAL BOUNDARY SETTLES INTO THE
AREA.

OUT OF THE GATE THIS AFTERNOON...THUNDERSTORMS HAVE CONTINUED TO
DEVELOP THIS AFTERNOON ACROSS MUCH OF THE CWA...WITH THE HIGHEST
COVERAGE THUS FAR GENERALLY NORTH OF I-44 AND EAST OF U.S. 65.
STORM COVERAGE AND INTENSITY SHOULD WANE A BIT AROUND AND AFTER
SUNSET THIS EVENING AS BOUNDARY LAYER COOLING ZAPS THE AVAILABLE
CAPE. WITH A VERY TROPICAL AIRMASS IN PLACE PER 2.02 INCH PWAT ON
12Z SGF RAOB...TRENDED TOWARD THE WARM SIDE OF GUIDANCE WITH
OVERNIGHT LOWS...WITH TEMPS GENERALLY IN THE MID 70S.

WITH NO APPRECIABLE CHANGE IN THE SURFACE OR UPPER LEVEL PATTERN
OVER THE NEXT 24-48 HOURS...TUESDAY AND WEDNESDAY LOOK TO BE NEAR
CARBON COPIES OF TODAY.  DIURNALLY DRIVEN THUNDERSTORM CHANCES WILL
ONCE AGAIN DEVELOP DURING THE LATE MORNING/EARLY AFTERNOON AS THE
BOUNDARY LAYER DESTABILIZES...AND CONVECTION SHOULD BEGIN TO
DISSIPATE EACH EVENING AROUND SUNDOWN.  AT THIS POINT...REALLY DON'T
ANTICIPATE ANY SIGNIFICANT SEVERE WEATHER THREAT TUESDAY OR WEDNESDAY
AS BULK SHEAR VECTORS WILL LARGELY REMAIN BELOW 10 KTS...BUT MUCH
LIKE TODAY...HEAVY RAIN...LIGHTNING...AND PERHAPS SOME SMALL HAIL
WILL BE POSSIBLE WITH THE STRONGEST CONVECTION.  AFTERNOON HIGHS
EACH DAY SHOULD TOP OUT BETWEEN ABOUT 90 AND 95 AND OVERNIGHT LOWS
WILL BE IN THE MID 70S.  WITH TROPICAL DEWPOINTS IN PLACE...EXPECT
PEAK HEAT INDICES TO BE IN THE UPPER 90S OR LOW 100S AT MANY
LOCATIONS.

WEDNESDAY NIGHT AND INTO THURSDAY...STRONG SHORTWAVE CURRENTLY
EVIDENT ON WATER VAPOR IMAGERY OVER WESTERN ALBERTA WILL DIVE SOUTH
OVER THE UPPER GREAT LAKES.  HEIGHT FALLS AHEAD OF THIS FEATURE WILL
ACT TO DAMPEN THE RIDGE AND TURN UPPER FLOW A BIT MORE WESTERLY.  AS
THIS TAKES PLACE...EXPECT A WEAK FRONTAL BOUNDARY TO DRIFT SOUTH
ACROSS NORTHERN MISSOURI WEDNESDAY NIGHT...BEFORE BECOMING ORIENTED
NORTHWEST TO SOUTHEAST AND STALLING OUT DURING THE DAY THURSDAY. BIG
QUESTION...AS IT SEEMS TO ALWAYS BE THIS TIME OF YEAR...IS JUST HOW
FAR SOUTH AND WEST THIS FRONT WILL MAKE IT BEFORE STALLING.  RIGHT
NOW...NAM/SREF/ECMWF TAKE THE SURFACE FRONT TO ROUGHLY A WARSAW TO
WEST PLAINS LINE BY THURSDAY AFTERNOON...WITH THE UNUSUALLY
CONSERVATIVE GFS KEEPING IT 50-100 MILES FARTHER EAST. AT THIS
POINT...HAVE TRENDED TOWARD THE MORE EASTERLY SOLUTION...OWNING TO
CLIMATOLOGY AND DOUBTS ABOUT JUST HOW MUCH THE RIDGE CAN BE
SQUASHED.  AS A RESULT OF THIS UNCERTAINTY...HAVE GENERALLY BROAD
BRUSHED POPS THURSDAY AND FRIDAY...WITH HIGHER CHANCES CLOSER TO THE
FRONT.  WITH NORTHWEST FLOW IN PLACE AND A BOUNDARY IN THE
AREA...CERTAINLY COULDN'T RULE OUT SOME MCS ACTIVITY IN THE
REGION...ESPECIALLY FRIDAY NIGHT...BUT DIDN'T MAKE ANY ATTEMPT TO
GET CUTE WITH POPS 5 DAYS OUT.

HEADING INTO THE WEEKEND...MODEL GUIDANCE IS IN REASONABLE AGREEMENT
IN AN EVENTUAL RETURN TO MORE ZONAL UPPER FLOW...WITH WHAT IS LEFT
OF THE FRONT MIXING BACK NORTH LATE IN THE WEEKEND OR EARLY NEXT
WEEK. THIS SHOULD RESULT IN A RETURN TO NORMAL TO ABOVE NORMAL TEMPS
HEADING INTO NEXT WEEK.

BOXELL

&&

.AVIATION...

FOR THE 18Z TAFS...GENERALLY EXPECT VFR CONDITIONS ACROSS THE AREA
AS A WARM FRONT SLOWLY MOVES NORTH ACROSS THE REGION. WITH DAYTIME
HEATING...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
FORECAST AREA. HOWEVER...TIMING THESE STORMS AT EACH AERODROME
WILL BE DIFFICULT. HAVE MENTIONED EITHER CB OR VCTS IN THE TAFS
WITH STORMS DIMINISHING BY 02Z WITH THE LOSS OF SUN LIGHT AND
DAYTIME HEATING. CEILINGS AND VISIBILITIES WITH ANY STORMS THAT DO
IMPACT A LOCATION WOULD BRIEFLY FALL TO IFR CONDITIONS.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 26, 12:04 PM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 PM CDT MON JUL 26 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
104 PM CDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED LIGHTNING RISK.
  LIMITED FLOODING RISK.
  LIMITED EXTREME HEAT RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
  ACROSS THE AREA...WITH THE HIGHEST COVERAGE GENERALLY ALONG AND
  EAST OF U.S. HIGHWAY 65. NO WIDESPREAD SEVERE WEATHER IS
  EXPECTED...BUT THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
  CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS TO 40 MPH. IN
  ADDITION...TORRENTIAL RAINFALL WILL BE POSSIBLE WITH THESE
  THUNDERSTORMS...AND WILL POSE A LIMITED RISK OF LOCALIZED FLASH
  FLOODING IF MULTIPLE STORMS MOVE OVER THE SAME AREA.

  HEAT INDEX VALUES ARE EXPECTED TO WARM INTO THE MIDDLE TO UPPER
  90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE EACH
  AFTERNOON FROM TUESDAY THROUGH SATURDAY.

  AFTERNOON HEAT INDEX VALUES IN THE 96 TO 103 RANGE WILL BE
  POSSIBLE THROUGH MUCH OF THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Special weather statement, Jul 26, 12:24 PM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 PM CDT MON JUL 26 2010

MOZ068-261900-
HICKORY MO-
124 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ALERT FOR CENTRAL HICKORY COUNTY UNTIL 200 PM
CDT...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HERMITAGE...MOVING NORTH AT 5 MPH. PENNY
SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

PERSONS ON OR NEAR POMME DE TERRE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. THUNDERSTORMS POSE A VARIETY OF LIFE
THREATENING HAZARDS TO BOATERS INCLUDING STRONG WINDS...VERY CHOPPY
WATERS...HAIL...DEADLY CLOUD TO GROUND LIGHTNING...AND POTENTIALLY
BLINDING RAINS. DON'T BE CAUGHT OUT ON THE WATER IN A THUNDERSTORM...
BOATERS SHOULD IMMEDIATELY SEEK SAFE HARBOR.

HATCH
Special weather statement, Jul 26, 12:31 PM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
131 PM CDT MON JUL 26 2010

MOZ057-069-070-261900-
PULASKI MO-CAMDEN MO-MILLER MO-
131 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN PULASKI...SOUTHEASTERN
CAMDEN AND SOUTHEASTERN MILLER COUNTIES UNTIL 200 PM CDT...

AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF WET GLAIZE...OR 14 MILES
SOUTHEAST OF OSAGE BEACH...MOVING NORTHEAST AT 15 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

HATCH
Special weather statement, Jul 26, 1:33 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT MON JUL 26 2010

MOZ070-262000-
PULASKI MO-
233 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ALERT FOR PULASKI COUNTY UNTIL 300 PM CDT...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAQUEY...OR 8 MILES SOUTHWEST OF
WAYNESVILLE...MOVING NORTHEAST AT 5 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.
SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.

HATCH
Special weather statement, Jul 26, 2:05 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT MON JUL 26 2010

MOZ055-262030-
BENTON MO-
305 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ALERT FOR CENTRAL BENTON COUNTY UNTIL 330 PM
CDT...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RACKET...OR 4 MILES NORTHWEST OF WARSAW...
MOVING EAST AT 5 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.
SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.

HATCH
Special weather statement, Jul 26, 3:57 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT MON JUL 26 2010

MOZ091-096-262230-
WEBSTER MO-DOUGLAS MO-
457 PM CDT MON JUL 26 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN DOUGLAS AND
SOUTHEASTERN WEBSTER COUNTIES UNTIL 530 PM CDT...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF DOGWOOD...OR 15 MILES
NORTHWEST OF AVA...MOVING NORTHEAST AT 5 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

HATCH

The radar

The Springfield radar (KSGF), 71 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hickory

When
July 26, 4:35 PM CST
Where
Hickory County, 1.38 mi N of Elkton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.870, -93.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245770.